Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 30, 2017, 7:35 PM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 7:35 PM CDT (00:35 UTC)
- Expired
- May 30, 2017, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:40 PM CDT | HAIL 1 | 6 Sw Overbrook, KS | SPOTTER DIDN'T GET TO ACTUALLY OBSERVE ANY HAIL SIZE. BUT, DID FIND EXTENSIVE CROP DAMAGE NORTH OF THE LOCATION ABOUT 1 MILE WHICH IS ABOUT 4.5 MILES SW OF OVERBROOK. |
| May 30, 7:43 PM CDT | HAIL 1.75 | 4 Ssw Overbrook, KS | LOTS OF QUARTER SIZE HAIL AND SOME UP TO GOLF BALL SIZE COVERING THE GROUND. |
| May 30, 7:44 PM CDT | HAIL 1 | 6 S Overbrook, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
242
WUUS53 KTOP 310035
SVRTOP
KSC045-059-139-310115-
/O.NEW.KTOP.SV.W.0070.170531T0035Z-170531T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
735 PM CDT TUE MAY 30 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in east central Kansas...
Southwestern Douglas County in east central Kansas...
Northeastern Osage County in east central Kansas...
* Until 815 PM CDT
* At 735 PM CDT, a severe thunderstorm was located near Overbrook,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Overbrook around 740 PM CDT.
Pomona Lake around 750 PM CDT.
Globe around 755 PM CDT.
Pomona around 805 PM CDT.
Centropolis around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3875 9572 3885 9561 3887 9549 3876 9514
3851 9547
TIME...MOT...LOC 0035Z 301DEG 23KT 3877 9562
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
302
WWUS53 KTOP 310049
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
749 PM CDT TUE MAY 30 2017
KSC045-310058-
/O.CAN.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Douglas-
749 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DOUGLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3851 9547 3865 9561 3872 9560 3877 9551
3877 9550 3874 9550 3874 9540 3869 9523
TIME...MOT...LOC 0048Z 309DEG 25KT 3870 9553
$$
KSC059-139-310115-
/O.CON.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Franklin-Osage-
749 PM CDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FRANKLIN AND EAST CENTRAL OSAGE COUNTIES...
At 748 PM CDT, a severe thunderstorm was located near Pomona Lake,
moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. At 747 PM CDT, the public reported hail up to the
size of golf balls 4 miles south of Overbrook.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Quenemo around 800 PM CDT.
Centropolis and Pomona around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3851 9547 3865 9561 3872 9560 3877 9551
3877 9550 3874 9550 3874 9540 3869 9523
TIME...MOT...LOC 0048Z 309DEG 25KT 3870 9553
HAIL...1.75IN
WIND...60MPH
$$657
WWUS53 KTOP 310058
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
758 PM CDT TUE MAY 30 2017
KSC139-310107-
/O.CAN.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Osage-
758 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3853 9544 3863 9551 3870 9550 3872 9544
3869 9523
TIME...MOT...LOC 0057Z 301DEG 23KT 3867 9547
$$
KSC059-310115-
/O.CON.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Franklin-
758 PM CDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN FRANKLIN COUNTY...
At 757 PM CDT, a severe thunderstorm was located 4 miles north of
Pomona, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Pomona around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3853 9544 3863 9551 3870 9550 3872 9544
3869 9523
TIME...MOT...LOC 0057Z 301DEG 23KT 3867 9547
HAIL...1.00IN
WIND...60MPH
$$654
WWUS53 KTOP 310108
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
808 PM CDT TUE MAY 30 2017
KSC059-310118-
/O.EXP.KTOP.SV.W.0070.000000T0000Z-170531T0115Z/
Franklin-
808 PM CDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN COUNTY
WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3853 9544 3863 9551 3870 9550 3872 9544
3869 9523
TIME...MOT...LOC 0108Z 301DEG 23KT 3864 9540
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:44 PM CDT, 51 minutes earlier.
Area forecast discussion, May 30, 6:44 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Topeka KS 644 PM CDT Tue May 30 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 319 PM CDT Tue May 30 2017 Frontal zone currently moving into northern KS will continue southward through the afternoon. Latest soundings and mesoanalysis show a weakly capped environment so any localized convergence will aid in isolated to scattered shower and storm development. High res models are in fair agreement and have been consistent in convective initation near I-70 in the next few hours with a storm motion to the southeast. The latest analysis shows about 500 to 1000 j/kg of mlcape and effective shear around 40 kt. This will be sufficient for a marginal risk of hail and damaging wind gusts given cloud bases around 8 kft and steep low level lapse rates. This high cloud base may result in enhanced evaportational cooling therefore increasing the potential for downburst winds. The most favorable area of storms will be in east central KS along and south of I-70. This evening the loss of daytime heating should cause convection to dissipate across the area. Soundings tonight show a weakly capped environment, but limited forcing so chances remain low. There will be better mid level moisture again along with the steep mid level lapse rates so high based showers and sprinkles will be possible in the morning. Tomorrow the surface boundary lifts back northward providing some low level convergence and higher dew points than today. This will result in more cape, which combined with deep layer shear around 40 to 50 kt poses a risk for strong to severe storms. If lower to mid 60s dew points can be realized than the environment may become uncapped by mid day. Forecast hodographs reveal more clockwise curvature than today, which may support more organized convection. Regardless with a weakly capped environment by late morning and early afternoon it is difficult to define a favorable location for storms so it is across the entire area for now. The main hazards tomorrow will be hail and damaging wind with a pretty low tornado threat. .LONG TERM...(Wednesday night through Tuesday) Issued at 319 PM CDT Tue May 30 2017 The extended period consists of several shower and thunderstorm chances... Thunderstorms are expected to be ongoing over a portion of the CWA by 00Z tomorrow evening. A stalled front oriented from central KS to east central KS will likely be the focal point for a cluster of thunderstorms through the evening hours Wednesday. A subtle upper wave within the northwest flow should increase coverage of thunderstorms along the boundary during the evening hours. Sufficient mid level lapse rates near 6-7 C/KM will contribute to MUcape values upwards of 500 to 1000 J/KG during the evening hours. Effective bulk shear will remain near 40 knots, therefore expect organized convection with the primary hazards including hail and wind. Upper level ridging will shunt precipitation chances eastward for Thursday. A low amplified trough will push into the central plains by the end of the week, increasing shower and thunderstorm chances for Friday afternoon. While a conditionally unstable atmosphere is expected to reside, minimal deep layer shear is expected, which will hinder any organized convection from developing. A similar environment will exist on Saturday, therefore isolated to scattered showers and thunderstorms will be possible. A secondary trough is expected to amplify over the northern plains, which should push a surface front through the area Saturday night into Sunday. As far as next week goes, another cutoff upper low will take shape across the western CONUS, while upper ridging resides across the central CONUS. Confidence in the track of the upper low much too low to outline any specifics at this point. However, thunderstorm chances look to continue into next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 631 PM CDT Tue May 30 2017 For the 00Z TAFs, have extended VCTS due to TS possible just about anywhere around the KTOP/KFOE terminals until near sundown. KMHK doesn't appear to have as good environment for TS, so have not kept VCTS in the forecast for that terminal. Clearing skies should be the story overnight. There is some indication that with light winds overnight, there could be some reduced VIS mainly along the river valley areas and other low lying areas. Will hold off on mentioning in the TAF at this time. Also, have not made mention this far out for possibly mid to late morning showers or storms into Wednesday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Baerg AVIATION...Drake
Hazardous weather outlook, May 30, 3:24 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 324 PM CDT Tue May 30 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-312030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 324 PM CDT Tue May 30 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon into the evening. Some of the storms may be capable of producing strong winds and hail. Any risk for severe storms will diminish with sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More storms are expected to develop Wednesday afternoon into Wednesday night. A few of these storms will also be capable of producing strong winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 30, 6:07 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
607 PM CDT TUE MAY 30 2017
KSZ039-040-302330-
Shawnee-Douglas-
607 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHAWNEE AND DOUGLAS
COUNTIES UNTIL 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking a couple strong
thunderstorm near Tecumseh and another just west of Lawrence, moving
east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lawrence, Baldwin City, Tecumseh, Eudora, Lecompton, Clinton,
Pleasant Grove, Clinton Lake and Vinland.
This includes Kansas Turnpike between mile markers 181 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3874 9507 3902 9564 3907 9560 3905 9558
3907 9554 3907 9551 3905 9549 3907 9544
3906 9540 3903 9535 3904 9519 3897 9519
3896 9518 3898 9516 3894 9506 3874 9506
TIME...MOT...LOC 2306Z 291DEG 24KT 3902 9554Local storm report, May 30, 6:15 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL LAWRENCE 38.96N 95.26W
05/30/2017 M0.88 INCH DOUGLAS KS EMERGENCY MNGR
&&
BDRAKELocal storm report, May 30, 6:25 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL EUDORA 38.95N 95.10W
05/30/2017 E0.25 INCH DOUGLAS KS PUBLIC
VIA SOCIAL MEDIA.
&&
JPSpecial weather statement, May 30, 6:29 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT TUE MAY 30 2017
KSZ040-310000-
Douglas-
629 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 700
PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Clinton Lake, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lawrence around 635 PM CDT.
Eudora and Vinland around 655 PM CDT.
This includes Kansas Turnpike between mile markers 195 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized street flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3875 9506 3894 9543 3904 9537 3899 9519
3896 9518 3896 9517 3898 9516 3894 9506
TIME...MOT...LOC 2328Z 289DEG 25KT 3897 9535Local storm report, May 30, 6:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 3 WSW LAWRENCE 38.95N 95.32W
05/30/2017 E0.25 INCH DOUGLAS KS NWS EMPLOYEE
&&
JPLocal storm report, May 30, 6:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 3 ENE PLEASANT GROVE 38.88N 95.22W
05/30/2017 E0.88 INCH DOUGLAS KS TRAINED SPOTTER
MOSTLY DIME TO NICKEL SIZE.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:13 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 30, 8:58 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 31, 2:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 3:19 AM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| May 31, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 5:48 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 31, 10:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 31, 10:46 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 31, 11:14 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| May 31, 11:46 AM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| May 31, 11:50 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 25 min |
| May 31, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| May 31, 12:32 PM CDT | Special Weather Statement | TOP | Osage | 28 min |
| May 31, 12:38 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| May 31, 12:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 28 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 42 min |
| May 31, 12:56 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| May 31, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 15 min |
| May 31, 1:42 PM CDT | Areal Flood Advisory | TOP | Franklin | 63 min |
| May 31, 1:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.